Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Analytic functions, ideals, and derivation ranges


Author: R. E. Weber
Journal: Proc. Amer. Math. Soc. 40 (1973), 492-496
MSC: Primary 47A60
DOI: https://doi.org/10.1090/S0002-9939-1973-0353025-2
MathSciNet review: 0353025
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: When $ A$ is in the Banach algebra $ \mathcal{B}(\mathcal{H})$ of all bounded linear operators on a Hilbert space $ \mathcal{H}$, the derivation generated by $ A$ is the bounded operator $ {\Delta _A}$ on $ \mathcal{B}(\mathcal{H})$ defined by $ {\Delta _A}(X) = AX - XA$. It is shown that (i) if $ B$ is an analytic function of $ A$, then the range of $ {\Delta _B}$ is contained in the range of $ {\Delta _A}$; (ii) if $ U$ is a nonunitary isometry, then the range of $ {\Delta _U}$, contains nonzero left ideals; (iii) if $ U$ and $ V$ are isometries with orthogonally complemented ranges, then the span of the ranges of the corresponding derivations is all of $ \mathcal{B}(\mathcal{H})$.


References [Enhancements On Off] (What's this?)

  • [1] J. H. Anderson, Derivations, commutators, and the essential numerical range, Thesis, Indiana University, Bloomington, Ind., 1971.
  • [2] N. Dunford and J. T. Schwartz, Linear operators. I, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302.
  • [3] F. W. Gamelin, Uniform algebras, Prentice-Hall, Englewood Cliffs, N.J., 1969. MR 0410387 (53:14137)
  • [4] P. R. Halmos, Commutators of operators. II, Amer. J. Math. 76 (1954), 191-198. MR 15, 538. MR 0059484 (15:538d)
  • [5] G. Lumer and M. Rosenblum, Linear operator equations, Proc. Amer. Math. Soc. 10 (1959), 32-41. MR 21 #2927. MR 0104167 (21:2927)
  • [6] C. Pearcy, On commutators of operators on Hilbert space, Proc. Amer. Math. Soc. 16 (1965), 53-59. MR 30 #452. MR 0170213 (30:452)
  • [7] C. E. Rickart, General theory of Banach algebras, University series in Higher Math., Van Nostrand, Princeton, N.J., 1960. MR 22 #5903. MR 0115101 (22:5903)
  • [8] J. G. Stampfli, On the range of a derivation (to appear).
  • [9] R. E. Weber, Derivation ranges, Thesis, Indiana University, Bloomington, Ind., 1972.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A60

Retrieve articles in all journals with MSC: 47A60


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0353025-2
Keywords: Derivation ranges, left ideals, analytic functions, orthogonally complemented ranges
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society